[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 28, 1994

Drug-Induced Constipation

Author Affiliations

East Orange, NJ

Arch Intern Med. 1994;154(4):461-465. doi:10.1001/archinte.1994.00420040143019
Abstract

I read with interest the recent article by Monane et al1 on anticholinergic drug use and bowel function in nursing home patients. While I concur with the conclusion that there is an association between anticholinergic drug use and constipation among long-term care residents, I question the methods that were used. Diagnosing the presence of a medical condition by the manner in which the patient is treated may be misleading, especially in the case of constipation, a problem whose definition is very subjective and in which habituation (physical and, in some cases, psychological) may perpetuate chronic drug use. For many elderly, cleansing the colon of bacteria and toxins by the use of daily laxatives with or without frequent enemas may be common practice since during the last century the concept that sluggish bowels gave rise to autointoxication had gained significant acceptance.2 Granted that, in an institutionalized setting the nursing

First Page Preview View Large
First page PDF preview
First page PDF preview
×